Breastfeeding problems following anesthetic administration

J Perinat Educ. 2006 Summer;15(3):50-7. doi: 10.1624/105812406X119039.

Abstract

Research literature supports the notion that maternal comfort should be considered a priority and that mothers should receive adequate information regarding any drug prior to receiving that drug. Some studies indicate that difficulties with breastfeeding may be related to the amount of the anesthetic or analgesic that is administered to the mother. Thus, it seems wise to administer the lowest possible dose to the mother in order to minimize the amount of drug (or metabolite) exposure to the nursing infant. Infant exposure can be further reduced if breastfeeding is avoided during the times when the mother receives high doses of anesthetics and analgesics. However, because relatively small amounts of the drug are excreted into the breast milk, some mothers may opt to continue nursing after weighing the benefits of breastfeeding against the potential risk to the infant. Others may choose to "pump and dump" breast milk while they receive anesthetic or analgesic agents. Any concerns in this regard should be discussed with the anesthesia provider, preferably prior to labor or to any surgeries while breastfeeding.